| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Weight Gain with BuSpar

Q. I am very upset about a weight gain of more than 20 lbs in 5 months. I have been on Celexa for more than a year at 80 mg without problems as far as I know. I was also put on Buspar in September at 30 mg. I believed the Buspar was responsible for the constantly increasing weight gain, so I went off it.

I have not gained any more weight, but only lost a couple of pounds in a month now. All this extra weight is causing me other health problems such a high cholesterol and increased acid reflux problems. Do you feel that Buspar is the culprit? If it is, how long will it stay in my system?

A. Many people taking antidepressants and related agents share your frustration and distress over excessive weight gain. But before getting to your questions, let's back up a minute and look at some other factors.

Weight gain may be due to a variety of factors, quite unrelated to medication. For example, genetics play a big role in obesity--if your parents were very heavy, there's a good chance you will be, too. Also very important is the ratio of energy expenditure in relation to caloric intake--basically, if you are eating more and exercising less, you are going to put on weight.

Weight gain is also seen in some cases of depression--we sometimes call this an atypical symptom, since we associate depression with weight loss, but it's really not that rare. Individuals with so-called seasonal affective disorder often report weight gain in the fall and winter. Those with bipolar disorder often gain weight in their depressive periods. In a few cases, endocrine factors, such as low thyroid function, may contribute to weight gain.

So, all these issues should be carefully examined by you, your doctor, and a registered dietician. That said, it's certainly possible that your weight gain is related to buspirone (BuSpar)--or some interaction between the Celexa and the BuSpar--but this is not a very common occurrence. Most of the recent data suggest that the SSRIs--Prozac, Zoloft, Paxil, Celexa and others--rarely lead to significant amounts of weight gain (more than 4-5 lbs) for most patients.

There are always exceptions, of course. In many cases in which the SSRI was apparently the culprit, other factors may have been at work; e.g., many patients simply regained the weight they had lost while they were depressed. BuSpar is probably even less likely to cause weight gain than the SSRIs. But, you may be one of the unlucky few who got that effect, perhaps because of some interaction between BuSpar and Celexa. (By the way, it would only take a few days for BuSpar to be eliminated from your bloodstream, once you stopped it--though it might have some ongoing effects in your brain for a few weeks).

If you continue to shed 2 lbs a month, you could be back to your baseline in less than a year--that may sound like a long time, but gradual and steady weight loss is probably healthier in the long term than sudden, dramatic drops in weight, induced by diet pills, crash diets, etc. Again, I think a professional evaluation by a registered dietician or nutrition counselor would be helpful for you--as well as a discussion with your doctor of the other factors I mentioned. Moderately increasing your daily exercise, consistent with your medical needs, is also likely to be helpful--adding a 20 minute walk to your routine each day, for example. Good luck.

Other Resources:

June 2003

Disclaimer Back to Ask the Expert